Virginia, 2010

Flash Flood in Virginia, May 28, 2010

May 28, 2010 · NWS LWX · 1 event in 1 county or zone

A stationary boundary remained over central on the 28th. An easterly flow off the Atlantic Ocean pumped in plenty of moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained over central on the 28th. An easterly flow off the Atlantic Ocean pumped in plenty of moisture. Showers and thunderstorms developed near the boundary. Due to a light steering flow aloft showers and thunderstorms were slow to move. Therefore, heavy amounts of rain fell in short periods of time across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 1:54 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 28, 1:54 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT FRI MAY 28 2010

.SYNOPSIS...
A FRONT WILL MOVE WESTWARD TOWARD THE APPALACHIANS THIS
AFTERNOON...WHILE HIGH PRESSURE SETTLES OFF THE MID ATLANTIC
COAST. HIGH PRESSURE REMAINS IN CONTROL ON SATURDAY. A BACKDOOR
FRONT MOVES SOUTH OF THE REGION SATURDAY NIGHT. HIGH PRESSURE
RETURNS SUNDAY AND MONDAY. ANOTHER COLD FRONT CAN BE EXPECTED
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NORTH-SOUTH ORIENTED FRONTAL BOUNDARY RESIDES ACROSS THE HIGHLANDS
THIS AFTERNOON. THIS AND HIGHER TERRAIN WILL SERVE AS INITIAL
TRIGGERS FOR CONVECTION EARLY THIS AFTERNOON. CONVECTION WILL BE
SLOW TO MOVE...BUT WILL LIKELY WIND UP EXHIBITING A SOUTH OR
SOUTHEAST DRIFT WITH TIME.

SEVERE WEATHER RISK WILL LIKELY BE RELEGATED NEAR/WEST OF THE BLUE
RIDGE AND INTO THE CENTRAL VA FOOTHILLS THROUGH EARLY
EVENING...WHERE UP TO 2000 J/KG OF SURFACE BASED CAPE WILL RESIDE.
SEVERE WEATHER RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS WILL
CONTINUE UNTIL SUNSET. CAPE IS SIGNIFICANTLY LESS FURTHER EAST
TOWARD THE INTERSTATE 95 CORRIDOR DUE TO A MORE STABLE EASTERLY
FLOW. SO WHILE THE METRO AREAS HAVE A DECENT CHANCE OF SOME
CONVECTION TOWARD EVENING...INTENSITY WOULD BE LESS.

THERE WILL ALSO BE A HEAVY RAINFALL RISK IN ROUGHLY THE SAME AREA AS
THE SEVERE RISK GIVEN HIGH MOISTURE CONTENT AND RELATIVELY SLOW
STORM MOVEMENT AND ALSO THE POTENTIAL FOR TRAINING. ALSO HAVE
CONSIDERED YESTERDAYS RAINFALL WHICH HAS RESULTED IN LOWER FLASH
FLOOD GUIDANCE ACROSS THE HIGHLANDS/SHENANDOAH VALLEY AREA. FLASH
FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

FRONTAL BOUNDARY LIKELY WASHES OUT OVERNIGHT. CONVECTION WILL WANE
AS THE NIGHT PROGRESSES...ALTHOUGH STILL CANT RULE OUT A FEW ROGUE
SHOWERS OVERNIGHT. POP/WX/QPF TRENDS WHICH CLOSELY RESEMBLE THE
SREFS REFLECT THIS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY AFTERNOON/...
STILL MAY HAVE SOME CONVECTION ON SATURDAY...DESPITE THE LACK OF A
STRONG TRIGGER/LIFTING MECHANISM. DEWPOINTS REMAIN FAIRLY JUICY
AND DESPITE BROKEN-OVERCAST CLOUD COVER...SOME INSTABILITY SHOULD
BE REALIZED SO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
THE AFTERNOON. POPS/WX/QPF LEANS MORE TOWARD NAM/SREFS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SOME OF THE SHORT TERM GUIDANCE KEEPS IN A REGIME OF SCATTERED
SHOWERS OVERNIGHT SAT NIGHT INTO EARLY SUNDAY...AS IN - NOT ENTIRELY
PUSHING THE COLD FRONT THRU THE AREA TILL DAWN SUN MORNING. THERE
MAY BE A FEW ISOLATED SHOWERS THAT POP-UP OVERNIGHT ACROSS THE AREA
BUT W/ MUCH OF THE FORCING AND INSTABILITY DRIFTING SEWD DURING THE
EARLY MORNING HOURS - THIS ACTIVITY WOULD BE WIDELY SCATTERED AND
SHORT-LIVED...SO POPS HAVE BEEN TAPERED-DOWN OVERNIGHT. THE GFS THEN
PAINTS A NEAR-COASTAL AREA OF INSTABILITY ON SUN AFTN THAT EXTENDS
TO LOWER SRN MD AND LOWER DELMARVA...AND ALSO A TERRAIN CIRCULATION
AREA OF SHOWERS/STORMS OVER THE SWRN PORTION OF THE AREA...BUT THIS
MAY ALSO BE A BIT OVERDONE. EITHER WAY...MAINLY JUST A FEW ISOLATED
AND SHORT-LIVED ACTIVITY.

THE BETTER CHANCES FOR PRECIP WILL THEN ARRIVE FOR MON/TUE AS RETURN
FLOW FROM THE GULF COAST SETS-UP OVER SOUTHEAST AND INTO THE OHIO
VLY. A DEEP UPPER LOW /THAT IS CURRENTLY AFFECTING THE PAC NW AND
NRN ROCKIES/ WILL SLIDE OVER SOUTH CENTRAL CANADA OVER THE WEEKEND
AND EVENTUALLY DRIFT TOWARD THE NRN GREAT LAKES BY EARLY NEXT WEEK.
THIS FEATURE WILL BE ENOUGH TO HELP DRAW A LARGE-SCALE AREA OF
MOISTURE...AS MENTIONED UP ACROSS THE DEEP SOUTH FOR THE NORMAL
SUMMERTIME DIURNAL AFTN STORMS ACROSS THESE AREAS. HIGH PRESSURE AND
A WEAK UPPER RIDGE JUST OFF THE SRN ATLC COAST MAY BE ENOUGH TO
CAP-OFF THE ERN SEABOARD ON MONDAY. THE HIGHER TERRAIN OF THE
CNTRL/SRN APLCNS APPEAR TO BE IN THE UNSTABLE REGION ON MONDAY...SO
A BETTER CHANCE FOR RAIN/SOME THUNDER LATER ON MON AFTN/EVE ACROSS
WV/POTOMAC HIGHLANDS AND MORE ISOLATED ACTIVITY BACK TOWARD THE
METRO AREAS.

OVERNIGHT MON...MUCH OF THE ACTIVITY DISSIPATES W/ THE LOSS OF
HEATING AND THEN SETS-UP AGAIN FOR ANOTHER UNSTABLE AFTN ON TUE. BY
THEN...THE UPPER LOW OVER SRN CANADA WILL LIKELY OPEN UP TO THE
UPPER TROUGH AND FORCE THE TROF AXIS TO DIVE DOWN A BIT FURTHER
SOUTH INTO THE GREAT LAKES TUE AFTN. THIS WILL ADD MORE DYNAMICS TO
THE ATMOSPHERE THAT WILL BE IN PLACE FROM THE GULF COAST TO NEW
ENGLAND ON TUE AFTN/EVE. WIDESPREAD SHOWERS/STORMS SHOULD DEVELOP
ACROSS THE REGION...AS A COLD FRONT THEN PUSHES ACROSS THE I-95
CORRIDOR LATER IN THE EVENING. THE FRONT WILL DRIFT DOWN ACROSS THE
CAROLINAS...STALLING OUT FOR A COUPLE OF DAYS BEFORE THE NEXT
SHORTWAVE DIVES DOWN INTO THE OHIO VLY FROM THE NRN PLAINS FOR THE
END OF THE WORK WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ARE LIKELY AT KCHO/KMRB THIS AFTERNOON...AND MAY
AFFECT THE HUBS TOWARD EVENING. IN LINE WITH SREFS/CCFP...HAVE
INCLUDED TEMPO GROUPS FOR MVFR CONDITIONS IN THUNDERSTORMS DURING
MOST LIKELY TIME FOR CONVECTION. LATER ON TONIGHT...EXPECT LOW
CLOUDS WITH IFR CIGS TO DEVELOP...AND PERHAPS MVFR FOG AS WELL. THIS
WILL IMPROVE SATURDAY MORNING. SCATTERED THUNDERSTORMS POSSIBLE
AGAIN SATURDAY AFTERNOON.

A COLD FRONT WILL SLOWLY CROSS THE REGION LATE SAT INTO EARLY
SUNDAY...PUSHING MUCH OF THE PRECIP TO THE SOUTHEAST. SUNDAY INTO
MON WILL BE A DECENT TRANSITION PERIOD WILL VFR CONDITIONS...JUST
AHEAD OF THE NEXT FRONTAL PASSAGE. MON AFTN/EVE...SCATTERED AREAS OF
RAIN/TSRA WILL BEGIN TO MOVE INTO THE APLCNS BUT ONLY A FEW ISOLATED
STORMS INTO THE I-95 CORRIDOR. MORE ACTIVITY IS EXPECTED TO MOVE
INTO THE REGION ON TUE...JUST AHEAD OF A COLD FRONT. THE FRONT WILL
MOVE JUST TO THE SOUTH OF THE AREA THRU MID WEEK...ALLOWING HIGH
PRESSURE TO BUILD BACK INTO THE MID ATLC.

&&

.MARINE...
MARGINAL SMALL CRAFT ADVISORY CONTINUES THROUGH THIS EVENING UNDER
EASTERLY FLOW REGIME. FAVORED THE NAM WHICH FAVORED MORE OF A
SOUTHEAST OR SOUTH TYPE WIND FLOW ON SATURDAY...BUT AT LEVELS BELOW
SCA THRESHOLDS.

LIGHT WINDS EXPECTED THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK. A COUPLE OF FRONTAL PASSAGES DURING THIS TIME...BUT MAINLY
BRINGING SOME SCATTERED SHOWERS/STORMS W/ EACH PASSAGE. THE FIRST
FRONT WILL PASS OVER THE WATERS LATE SAT NIGHT...A COUPLE OF DAYS OF
HIGH PRESSURE - THEN ANOTHER COLD FRONT LATE TUE.

&&

.TIDES/COASTAL FLOODING...
DURING HIGH TIDE EARLY THIS MORNING...MINOR TIDAL FLOODING
THRESHOLDS WERE REACHED AT THE USUAL SENSITIVE LOCATIONS SUCH AS
ANNAPOLIS AND ALEXANDRIA WITH 1 TO 1.5 FEET ANOMALIES UNDER A FULL
MOON. THESE ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT COUPLE
OF HIGH TIDE CYCLES AND MAY INCREASE A LITTLE. THE NEXT HIGH TIDE
CYCLE IS THE LOWER OF THE NEXT 2. HAVE MODERATE TO HIGH CONFIDENCE
IN THE SECOND REACHING MINOR TIDAL FLOODING THRESHOLDS BUT THE FIRST
MAY BE MORE MARGINAL...BUT THE FIRST WILL BE CLOSE ENOUGH WHERE WE
WILL ISSUE A COASTAL FLOODING ADVISORY FOR THE FOLLOWING 2 CYCLES
GIVEN THE FORECAST ANOMALIES WITH A FULL MOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR MDZ007-011-
     013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ021-
     025>031-036>040-050-051-501-502.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR VAZ052>055-
     057.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ533-
     534-537-541>543.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...GMS
AVIATION...PELOQUIN/GMS
MARINE...PELOQUIN/GMS
TIDES/COASTAL FLOODING...PELOQUIN
Hazardous weather outlook, May 28, 2:15 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT FRI MAY 28 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
315 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MID CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER FOR THIS AFTERNOON INTO EARLY THIS EVENING.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH NOON SATURDAY FOR
COUNTIES ADJACENT TO THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY...AND THE TIDAL POTOMAC RIVER. SEE WBCCFWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-291900-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
315 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH 230 IS IN EFFECT FOR MUCH OF THE
POTOMAC HIGHLANDS AND SHENANDOAH VALLEY...AREAS WEST OF THE BLUE
RIDGE AND INCLUDING THE CHARLOTTESVILLE AREA. THE WATCH IS IN
EFFECT THROUGH 9 PM. SEE WBCWCNLWX FOR FURTHER DETAILS.
THUNDERSTORMS WILL BE STRONG TO LOCALLY SEVERE ACROSS THE POTOMAC
HIGHLANDS AND INTO THE CENTRAL FOOTHILLS AND CENTRAL VALLEY...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE
POTOMAC HIGHLANDS...NORTHERN AND CENTRAL BLUE RIDGE AND THE
NORTHERN AND CENTRAL SHENANDOAH VALLEY THROUGH THIS EVENING.
PLEASE REFER TO AWIPS HEADER WBCFFALWX OR WMO HEADER WGUS61 KLWX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Local storm report, May 28, 4:44 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      MOOREFIELD              39.06N  78.97W
05/28/2010                   HARDY              WV   911 CENTER

            MEDICAL BUILDING FLOODED. MUDSLIDES AND FLOODED ROADS
            REPORTED THROUGHOUT THE COUNTY.

&&

EVENT NUMBER LWX1000332

KRAMAR
Local storm report, May 28, 4:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     INKERMAN                39.13N  78.77W
05/28/2010                   HARDY              WV   911 CENTER

            SEVERAL TREES DOWN ALONG NORTH RIVER ROAD

&&

EVENT NUMBER LWX1000333

KRAMAR
Special weather statement, May 28, 4:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT FRI MAY 28 2010

VAZ037-038-050-282245-
ORANGE VA-GREENE VA-ALBEMARLE VA-
559 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS TO AFFECT WESTERN ORANGE...SOUTHEASTERN
GREENE AND NORTHEASTERN ALBEMARLE COUNTIES...AND THE CITY OF
CHARLOTTESVILLE...

AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BARBOURSVILLE TO HOLLYMEAD...MOVING SOUTH AT 15
MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3788 7842 3809 7855 3823 7847 3823 7839
      3826 7829 3814 7811 3812 7821 3795 7835
      3788 7841
TIME...MOT...LOC 2159Z 348DEG 12KT 3817 7827 3814 7843

GMS
Local storm report, May 28, 5:11 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      FROSTBURG               39.65N  78.93W
05/28/2010                   ALLEGANY           MD   911 CENTER

&&

EVENT NUMBER LWX1000334

KRAMAR
Local storm report, May 28, 5:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      MOUNT SAVAGE            39.70N  78.88W
05/28/2010                   ALLEGANY           MD   911 CENTER

&&

EVENT NUMBER LWX1000335

KRAMAR
Local storm report, May 28, 5:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      1 NNW ROCKFISH          37.82N  78.76W
05/28/2010                   NELSON             VA   911 CENTER

            2 FEET OF WATER FLOWING ACROSS THE ROAD NEAR THE
            INTERSECTION OF SR-617 AND SR-620

&&

EVENT NUMBER LWX1000336

KRAMAR

The radar

The Roanoke radar (KFCX), 160 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
May 28, 5:40 PM EST
Where
Nelson County, 1.19 mi SE of Stage Bridge to 1.14 mi NNE of Rockfish
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.817, -78.765

Two feet of water was flowing across the intersection of State Route 617 and State Route 620.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233371.